Kentucky, 2018

Flooding in Kentucky, February 10 to 11, 2018

February 10 to 11, 2018 · NWS JKL · 22 events in 13 counties and zones

A prolonged period of light to moderate rain led to flooding across portions of eastern Kentucky, particularly southeastern Kentucky, beginning during the overnight hours of Friday, February 9 into Saturday, February 10, 2018. 5 inches of rain fell across eastern Kentucky.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$712,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A prolonged period of light to moderate rain led to flooding across portions of eastern Kentucky, particularly southeastern Kentucky, beginning during the overnight hours of Friday, February 9 into Saturday, February 10, 2018. This occurred along and ahead of a slow moving frontal boundary as generally between 1.5 and 4.5 inches of rain fell across eastern Kentucky. The hardest hit area was Harlan County, where flooding occurred across much of the county as up to 5.5 inches of rain fell. A state of emergency was declared as the Cumberland River at Baxter reached major flood stage, prompting the closure of all of the city of Harlan's floodgates. The floodgate for the city of Pikeville was also closed as the Levisa Fork of the Big Sandy River breached 38 feet. Additional emergency declarations were made in Bell, Clay, Floyd, Knott, Knox, Leslie, Letcher, and Perry Counties, as well as for the city of Pineville, as numerous tributaries and the main stems of the Kentucky, Cumberland, and Levisa Fork of the Big Sandy Rivers exceeded bankfull.

Nearly 2,200 power outages were blamed on the widespread flooding, while thousands of boil water advisories were issued as shelters were opened to provide water. Several bridges were also inspected by engineers for structural integrity as the flood waters receded. A number of water rescues took place during the weekend and into Monday morning, including nearly half a dozen in and around Hazard. Hundreds of people were forced from their homes as river flooding along portions of the Kentucky and Cumberland Rivers continued well into the following week. In addition, the saturated ground led to several landslides and mudslides, including one along Kentucky Highway 74 near Middlesboro.

Maximum storm total rainfall amounts from various eastern Kentucky rain gauges (by county) were as follows:

February 10-11, 2018 Maximum Rainfall Totals (3 inches +)

...Bell County Gauges...|Middlesboro AWOS 4.54 inches|Yellow Creek RAWS 3.45 inches|Meldrum Stream Gauge 5.00 inches|Pineville River Gauge 4.32 inches|Arjay IFLOWS 4.25 inches

...Harlan County Gauges...|Harlan 3S 4.71 inches|Harlan 3N Coop 4.60 inches|Harlan 24E Mesonet 5.59 inches|Cumberland River Gauge 4.27 inches|Lloyal River Gauge 4.92 inches|Cranks Creek Lake Gauge 4.82 inches|Big Black IFLOWS 4.14 inches |Evarts IFLOWS 3.76 inches |Cumberland IFLOWS 4.08 inches

...Knott County Gauges...|Hindman 5N 4.11 inches

...Knox County Gauges...|Barbourville Water Coop 3.66 inches|Barbourville 3E Mesonet 4.11 inches|Barbourville River Gauge 3.72 inches|Artemus IFLOWS 3.92 inches |Dewitt IFLOWS 4.48 inches |Helton Branch IFLOWS 3.55 inches |Johnson Hollow IFLOWS 3.03 inches |Pidgeon Fork IFLOWS 3.88 inches

...Leslie County Gauges...|Hyden River Gauge 3.77 inches

...Letcher County Gauges...|Whitesburg 2NW 3.43 inches|Whitesburg 2SE Coop 3.81 inches|Skyline Coop 3.52 inches|Whitesburg 2NW Mesonet 3.43 inches|Whitesburg River Gauge 3.65 inches

...McCreary County Gauges...|Whitley City 3N 3.48 inches|Stearns Coop 3.76 inches |Whitley City 3N Mesonet 3.47 inches|Stearns River Gauge 4.00 inches

...Perry County Gauges...|Hazard Water Plant Coop 3.65 inches|Viper 0.5N COCORAHS 3.43 inches|Hazard River Gauge 3.44 inches

...Pike County Gauges...|Pikeville 13S Mesonet 3.44 inches|Fishtrap Lake Gauge 3.01 inches|Virgie Gauge 3.20 inches|Elkhorn City River Gauge 3.54 inches|Myra IFLOWS 3.38 inches |Virgie IFLOWS 3.34 inches |Beefhide IFLOWS 3.59 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Feb 10, 3:41 PM EST, 1 hour 19 minutes earlier.

Area forecast discussion, Feb 10, 3:41 PM EST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
341 PM EST Sat Feb 10 2018

.SHORT TERM...(This evening through Sunday)
Issued at 315 PM EST SAT FEB 10 2018

The latest surface analysis shows the front has worked into
portions of central and northern KY, with the strong indication
based on the Kentucky Mesonet winds and temperatures. A mesoscale
low is located across middle TN and will ride north along and near
the boundary. The better QPE has been in the Cumberland Valley
and far southeast closer to the boundary layer convergence zone
that showed up well on WSR-88D radar earlier. Overall the trends
have shown less support for the 12Z NAM solution and other short
term model solutions that showed zone of higher QPF further
northwest, but opted not to make too many changes in relation to
QPF given some remaining uncertainty. However, this does lead to
more confidence on lesser precip in the far north where the watch
was not issued.

In terms, of tonight think models are in good agreement in seeing
another area of low pressure ride north and provide several more
shots of rain across portions of eastern Kentucky. The more robust
QPE will most likely reside in the far southeast and Cumberland
Valley regions based on where the front in expected to setup. Now
as we move into Sunday the QPE will trail off through the day as
the boundary slowly pushes to the southeast by Sunday afternoon.
The temperature forecast will remain somewhat difficult as a
result of the surface boundary and leaned toward the blends for
help with that. The coldest temperatures tonight will reside in
the lower 40s north of I-64 tonight compared to lower 50s south of
the Mountain Parkway.

As for overall QPF, continued to lean toward the model blend in
coordination with surrounding offices. This will still lead to the
potential of 1 to 2 plus inches of additional rainfall south of
the Mountain Parkway through 18Z Sun with amounts trailing off to
the north of the parkway.

.LONG TERM...(Sunday night through Saturday)
Issued at 341 PM EST SAT FEB 10 2018

The cold front will be through eastern Kentucky Sunday evening,
leaving a post-frontal upslope regime in place as surface ridging
builds across the upper Midwest and approaches the Ohio Valley.
Saturated low-mid levels will keep precipitation lingering into the
night as rain transitions to a mix with sleet and then snow. Not
keen on the idea of freezing rain in this pattern as temperatures
aloft will likely not lag as far behind surface temperatures as
model soundings suggest. Could still see some freezing of lingering
moisture on elevated surfaces, but precipitation should go from rain
to frozen hydrometeors. Snowfall amounts currently look to fall in
the 1/2 inch range across the Bluegrass. Precipitation will then
likely convert back to a little rain Monday afternoon as moisture
hangs up along the Appalachians with an upper impulse lingering and
gradually shearing out.

Surface ridging translating across the Great Lakes will keep the
recent cool dome in place across the Ohio Valley into early Tuesday
as return flow sets up downstream of an approaching northern stream
wave. This will bring a renewed round of rain chances back to much
of eastern Kentucky, with near/below freezing surface temperatures
potentially leading to some freezing rain prior to a stout warmup
into the 50s.

Zonal to slight southwest flow then looks to materialize into mid-
late week as longwave troughing spans Canada, coupled with an upper
low near Baja and ridging across the Gulf of Mexico. Specifics
regarding evolution/placement of these synoptic features will
ultimately drive local sensible weather. Warm and unsettled
conditions do look to generally be on tap Wednesday and Thursday as
a slug of moisture advects northeast from the western Gulf of
Mexico. Temperatures currently look to top out in the 60s for most
locales both days, with at least a minor cooldown for the end of the
week as northern stream troughing attempts to make better headway
south as colder air digs in on its backside. The looming Desert
CONUS low will however keep precipitation chances in the offing into
next weekend as deep layer southwest flow returns with its eastward
advance.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
ISSUED AT 1241 PM EST SAT FEB 10 2018

MVFR conditions will be the main condition for CIGS and/or VIS to
start the period. Although, the TAFs will be tough to nail down
and will likely see quick improvement and deterioration at times.
The overall progression will be toward IFR or lower as we move
through the afternoon and evening with frontal boundary remaining
nearby. The winds will be light for the period starting out of
the south for all of the area, but as the front sags southeast
north winds will sneak into the Bluegrass tonight.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Sunday afternoon for KYZ058>060-068-069-079-
080-083>088-104-106>120.

&&

SHORT TERM...DJ
LONG TERM...GUSEMAN
AVIATION...DJ
Hazardous weather outlook, Feb 10, 3:46 PM EST, 1 hour 14 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
346 PM EST Sat Feb 10 2018

KYZ058>060-068-069-079-080-083>088-104-106>120-120000-
Estill-Powell-Menifee-Rockcastle-Jackson-Pulaski-Laurel-Wayne-
McCreary-Whitley-Knox-Bell-Harlan-Elliott-Morgan-Johnson-Wolfe-
Magoffin-Floyd-Lee-Breathitt-Knott-Owsley-Perry-Clay-Leslie-
Letcher-Martin-Pike-
Including the cities of Irvine, Ravenna, Clay City, Stanton,
Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside,
Somerset, London, Monticello, Stearns, Whitley City, Corbin,
Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland,
Harlan, Sandy Hook, West Liberty, Paintsville, Campton,
Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson,
Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden,
Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville,
and South Williamson
346 PM EST Sat Feb 10 2018

...FLOOD WATCH IN EFFECT THROUGH SUNDAY AFTERNOON...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Several rounds of moderate to heavy rainfall are possible across
the area tonight. Rises on creeks and streams to bankfull or into
flood by late this evening and tonight are possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Rounds of moderate to heavy rainfall are possible through midday
on Sunday. This excessive rainfall, combined with already
saturated soils, could lead to rises to bankfull or to flood
along area creeks and streams. Larger river flooding is also
anticipated from this rainfall into the upcoming week, especially
for portions of the Kentucky and Cumberland River basins.

Snow and sleet are possible Sunday night into Monday morning,
mainly along and northwest of a Somerset to Jackson to Paintsville
line.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

KYZ044-050>052-120000-
Fleming-Montgomery-Bath-Rowan-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, and Morehead
346 PM EST Sat Feb 10 2018

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Rounds of moderate to heavy rain are possible today and tonight.
This rain, combined with already saturated soils, could lead to
rises on area creeks and streams.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A round of moderate rainfall is possible through Sunday morning.
The rainfall already received, combined with already saturated
soils, could lead to rises on area creeks, streams, and rivers.

Snow and sleet are possible Sunday night into Monday morning.

Light freezing rain is possible on Monday night and early on
Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

JP/DJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

22 flood. Local standard time, as filed.

Flood, Harlan

When
February 10, 5:00 PM EST to February 11, 1:05 PM EST
Where
Harlan County, Cranks to 0.86 mi SSE of Black Mtn
Cause
Heavy Rain
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
36.770, -83.170

Numerous roads in Cranks, Evarts, and Harlan and elsewhere around the county were closed or impassable due to flooding. A written state of emergency was declared for Harlan County during the height of the flooding.

Flood, Pike

When
February 10, 5:06 PM EST to February 11, 2:00 PM EST
Where
Pike County, 5 mi S of Pikeville to 0.41 mi SSE of Richam
Cause
Heavy Rain
Property damage
$1,000
Reported by
Public
Coordinates
37.408, -82.520

Heavy rain caused flooding along Buckfield Branch near Shelby Creek in the vicinity of the Robinson Creek community.

Flood, Bell

When
February 10, 5:09 PM EST to February 11, 2:15 PM EST
Where
Bell County, 4 mi WNW of Pineville to 2 mi W of Middlesboro
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
36.792, -83.747

Numerous roads were flooded in and around Pineville and Middlesboro including: Old Pineville Pike in Middlesboro, Highway's 2013 and 1534 in Pineville, Highway 221 at mile marker 9 in Stoney Fork and the intersection of 17th Street and Cumberland Ave in Middlesboro. A water rescue had to be performed 4 miles west northwest of Pineville at Magnet Hollow on Kentucky Highway 92 after a motorist drove into a flooded roadway. There was several feet of water across portions of Old Bell High Road near Pineville. Flooding also caused a mudslide on Kentucky Highway 74 near Middlesboro. The road was closed for around 2 weeks to clear the mudslide and repair the road.

Flood, Bell

When
February 10, 5:09 PM EST to February 11, 2:15 PM EST
Where
Bell County, 0.81 mi SSW of Beverly to 1.99 mi SE of Beverly
Cause
Heavy Rain
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
36.920, -83.538

Water was covering Mud Lick Road near Beverly.

Flood, Leslie

When
February 10, 5:09 PM EST to February 11, 10:15 AM EST
Where
Leslie County, Smilax to 0.81 mi ENE of Brown Chapel
Cause
Heavy Rain
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
37.130, -83.280

Both broadcast media and the public reported that flood waters had tore a culvert out of the ground on Levis Branch Road in Smilax, and that a city park in Hyden was flooded due to overflow of the Middle Fork of the Kentucky River in that area.

Flood, Pulaski

When
February 10, 5:09 PM EST to February 11, 2:15 PM EST
Where
Pulaski County, 0.33 mi E of Science Hill to 2.59 mi SE of Science Hill
Cause
Heavy Rain
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
37.181, -84.614

Two to three inches of water were observed flowing across mainly the eastbound lane of Highway 635.

Flood, McCreary

When
February 10, 5:09 PM EST to February 11, 12:15 PM EST
Where
McCreary County, 2 mi W of Hollyhill to 0.97 mi SW of Hollyhill
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.670, -84.356

A portion of Highway 92 was closed due to high water.

Flood, Knox

When
February 10, 5:09 PM EST to February 11, 1:15 PM EST
Where
Knox County, Barbourville to 1 mi ESE of Barbourville
Cause
Heavy Rain
Property damage
$1,000
Reported by
Department of Highways
Coordinates
36.870, -83.880

The following roads were partially blocked throughout the county due to flooding: KY 3153, KY 3439, KY 225, KY 11, KY 223, KY 1527, and KY 459. Kentucky Highway 459 at Wynn Hollow Road was impassable due to flooding (broadcast media).

Flood, Leslie

When
February 10, 5:09 PM EST to February 11, 10:15 AM EST
Where
Leslie County, Wooton to 1.47 mi W of Wooton
Cause
Heavy Rain
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
37.180, -83.300

Highway 699 was closed due to high water.

Flood, Perry

When
February 10, 9:38 PM EST to February 11, 12:30 PM EST
Where
Perry County, 3 mi NW of Hazard to 0.5 mi SSW of Sunfire
Cause
Heavy Rain
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
37.281, -83.239

A water rescue had to be performed in Bonnyman on Typo Road. Four individuals and pets were trapped inside a home after it had become surrounded by 4 feet of water after First Creek overtopped its banks. A water rescue also had to be performed on Cherokee Hills Road in Hazard after a man drove his car into the north fork of the swollen Kentucky River.

Flood, Floyd

When
February 10, 9:38 PM EST to February 11, 12:30 PM EST
Where
Floyd County, 1 mi NNW of Alphoretta to 0.95 mi WSW of Alphoretta
Cause
Heavy Rain
Property damage
$1,000
Reported by
Public
Coordinates
37.583, -82.777

Two feet of water were observed flowing across portions of KY 122 near Bucks Branch.

Flood, Breathitt

When
February 10, 9:38 PM EST to February 11, 12:30 PM EST
Where
Breathitt County, 1.54 mi WSW of Wolverine to 1.51 mi NE of Canoe
Cause
Heavy Rain
Property damage
$10,000
Reported by
NWS Employee
Coordinates
37.576, -83.448

A portion of Highway 476 was flooded near Lost Creek due to Troublesome Creek coming out of its banks. A portion of Wolverine Road was flooded due to the North Fork of the Kentucky River overflowing its banks. Kentucky Highway 541 was under water near Jackson. A car was stranded in the flood water near the Kentucky Mountain Bible College in this same location.

Flood, Harlan

When
February 10, 9:50 PM EST to February 11, 1:05 PM EST
Where
Harlan County, Cumberland to 0.12 mi N of Cumberland
Cause
Heavy Rain
Reported by
Public
Coordinates
36.970, -82.980

Many roads in and around Cumberland were covered with water, including Main Street near Highway 119. A written state of emergency was declared for Harlan County during the height of the flooding.

Flood, Letcher

When
February 10, 10:00 PM EST to February 11, 11:00 AM EST
Where
Letcher County, Mayking to 0.62 mi ENE of Bilvia
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
37.130, -82.750

Running flood waters covered a portion of Highway 3406 at the bottom fork of Mayking.

Flood, Letcher

When
February 10, 11:00 PM EST to February 11, 11:30 AM EST
Where
Letcher County, Isom to 1.04 mi NE of Isom
Cause
Heavy Rain
Reported by
Public
Coordinates
37.180, -82.920

Flood waters covered a portion of Kentucky Highway 7 near Isom.

Flood, Harlan

When
February 11, 12:10 AM EST to 1:05 PM EST
Where
Harlan County, 1 mi WNW of Lynch to 0.65 mi SW of Benham
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.975, -82.937

Kentucky Highway 160 was closed through Lynch due to flooding. A written state of emergency was declared for Harlan County during the height of the flooding.

Flood, Letcher

When
February 11, 12:10 AM EST to 2:00 PM EST
Where
Letcher County, 1.7 mi ENE of Ulvah to 1.71 mi E of Ulvah
Cause
Heavy Rain
Property damage
$1,000
Reported by
Public
Coordinates
37.136, -83.020

Kentucky Highway 7 was under water near Old Indian Bottom Church outside of Blackey.

Flood, Pike

When
February 11, 6:55 AM EST to 1:45 PM EST
Where
Pike County, Pikeville to 1.59 mi SSE of Pikeville
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
37.480, -82.520

Walters Road off Chloe Creek was impassable due to high water.

Flood, Lee

When
February 11, 10:30 AM EST to 1:30 PM EST
Where
Lee County, Beattyville to 1.9 mi S of Proctor
Cause
Heavy Rain
Property damage
$1,000
Reported by
Public
Coordinates
37.580, -83.720

A portion of Kentucky Highway 52 near downtown Beattyville was flooded due to the north fork of the Kentucky River overflowing its banks.

Flood, Floyd

When
February 11, 2:15 PM EST to 3:45 PM EST
Where
Floyd County, 1 mi ESE of Ivel to 1.46 mi NW of Tram
Cause
Heavy Rain
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
37.594, -82.653

Toms Creek was inundated by flood waters.

Flood, Floyd

When
February 11, 2:30 PM EST to 3:45 PM EST
Where
Floyd County, 1 mi NNW of Justell to 1.78 mi SSE of Betsy Layne
Cause
Heavy Rain
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
37.583, -82.627

A horse farm was washed out by the flooded Levisa Fork.

Flood, Johnson

When
February 11, 4:50 PM EST to 9:50 PM EST
Where
Johnson County, 0.34 mi NE of Dawkins to 1.16 mi SE of Dawkins
Cause
Heavy Rain
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
37.773, -82.765

The Powell Edition Horse Stable was inundated by flood waters just off Highway 23 as you turn into Van Lear.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2018Every state in 2018This day in weather historyWarnings in Kentucky, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 730470, 733321, 733314, 733315, 733316, 733317, 733318, 733319, 733320, 735052, 735053, 735058, 730471, 736261, 736262, 730472, 735056, 733323, 735059, 735054, 735055, 735057.